North Dakota, 2018

Blizzard and Heavy Snow in North Dakota, March 5 to 6, 2018

March 5 to 6, 2018 · NWS BIS · 35 events in 35 counties and zones

A deep low pressure system lifted across the Northern Plains into the upper Midwest while an inverted surface trough passed over North Dakota. Widespread snow developed over the region, with the heaviest snow noted over the southern James River Valley.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system lifted across the Northern Plains into the upper Midwest while an inverted surface trough passed over North Dakota. Widespread snow developed over the region, with the heaviest snow noted over the southern James River Valley. Over southwest North Dakota, strong winds developed in a tight pressure gradient which led to widespread blowing snow and blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 4, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 4, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1138 PM CST Sun Mar 4 2018

.UPDATE...
Issued at 1138 PM CST Sun Mar 4 2018

Previous discussion/updates to forecast continues on track for
the rest of the overnight period. Expect a quick uptick in
precipitation around/just after daybreak Monday as the latest
water vapor imagery depicts a potent mid level circulation now
over north central Nebraska, moving north with time. This
shortwave is expected to interact with an inverted surface trough
and tighten up an existing baroclinic zone which stretches into
south central and into north central ND Monday morning and
continue through the afternoon. Winter weather headlines on track
at this time.

UPDATE Issued at 942 PM CST Sun Mar 4 2018

Again, no major changes this evening. We did adjust pops/qpf for
the tonight period, mostly after midnight with much lower pops/qpf
west. Latest NAM and RAP keep minimal ice aloft tonight and into
tomorrow morning across most all of the forecast area. However,
think latest satellite and radar imagery, with surface reports
indicate there is enough ice in the far north to generate snow. We
used a blend of the latest NAM/RAP for ProbIce present but
manually bumped up the ice in the north where we are seeing snow.

This kept mainly light rain or light freezing rain/drizzle
tonight most areas with snow increasing/ fzra decreasing Monday
morning. As for overall snow amounts, this changed very little as
we did not adjust Monday pops and this is where most of the QPF
occurs.

UPDATE Issued at 655 PM CST Sun Mar 4 2018

Main update was to lower pops during the evening period over the
southwest. We also lowered temperatures this evening central.
Otherwise no significant changes to the going forecast. Updated
text products will be sent shortly.

&&

.SHORT TERM...(This evening through Tuesday afternoon)
Issued at 434 PM CST Sun Mar 4 2018

Currently, the upper level and mid level low was over eastern
Montana. The surface low over eastern Colorado/western
Kansas and Nebraska, with an inverted trough extending northward
into eastern South Dakota and arcing back into western North Dakota.
Fog and drizzle continued in the southwest, but convection with
rain, freezing rain, and snow with scattered thunder developed this
afternoon in an arc from Beach/Medora across north central North
Dakota, into Jamestown/Fargo area. Hail was reported at Stanley,
with pea sized hail in Minot.

The upper low moves southeast towards eastern South Dakota by Monday
afternoon. Meanwhile the surface low lifts northward into eastern
South Dakota and becomes stacked with the upper low by Monday
afternoon. This stacked system then moves southeast into Iowa by
Tuesday morning, continuing east into the Ohio Valley by Tuesday
afternoon.

Weather headlines for western and central ND have been adjusted as
follows:

Winter Storm Warning in currently in effect from
Crosby/Williston/Beach/Dickinson to Bottineau/Minot/Garrison.

A Winter Storm Warning for Mandan/Bismarck to Jamestown/Ashley to
Rugby begins daybreak Monday morning.

A Blizzard Warning begins daybreak Monday morning for the far
southwest and far south central including
Slope/Bowman/Adams/Hettinger/Grant/Sioux counties.

Expected snowfall map has been sent to our web page and social
media, but basically has 2 to 5 inches over the far southwest, to 8
to 12 inches over the rest of western and central ND. Some locally
higher amounts up to 15 inches or so are possible across central
North Dakota once the snow tapers off Tuesday afternoon.

The strongest northwest winds are forecast to develop in the
southwest, where gusts to 50 mph are expected daytime Monday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 434 PM CST Sun Mar 4 2018

Mainly zonal flow aloft develops after the main storm system is off
to our east in the Ohio Valley and Great Lakes area. A minor
shortwave in the flow may bring a slight chance of light snow
Wednesday, then again Thursday, then another quick shortwave Friday
night/Saturday. Expect highs in the 20s and 30s. Lows Tuesday night
and Wednesday night zero to 15 above, with lows later this week in
the teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1138 PM CST Sun Mar 4 2018

Ifr/lifr cigs and lifr/vlifr vsbys expected this taf period with
fog, snow, and blowing snow from 12z Monday through 06z Tuesday. A
mix of light freezing drizzle and snow will continue at KMOT until
12z Monday before transitioning to all snow thereafter.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST /11 AM MST/ Tuesday for
NDZ001>004-009>011-017>019-021-031>033.

Blizzard Warning from 6 AM CST /5 AM MST/ Monday to 6 AM CST /5
AM MST/ Tuesday for NDZ040>045.

Winter Storm Warning from 6 AM Monday to noon CST Tuesday for
NDZ005-012-013-020-022-023-025-034>037-046>048-050-051.

&&

UPDATE...KS
SHORT TERM...JV
AVIATION...KS
Hazardous weather outlook, Mar 4, 9:56 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
956 PM CST Sun Mar 4 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
956 PM CST Sun Mar 4 2018 /856 PM MST Sun Mar 4 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A wintry mix of rain, freezing rain and snow northwest and north
central. Chance of rain or freezing rain southwest and south
central.

Various warnings and watches are in effect. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The winter storm continues Monday and Tuesday.

Widespread hazardous weather is not expected after the winter
storm exits the area on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Your snowfall and liquid precipitation reports, and storm totals
will be much appreciated during this upcoming multi-day storm.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy snow, 9 blizzard. Local standard time, as filed.

Heavy Snow, Williams

When
March 5, 12:00 AM CST to March 6, 12:00 AM CST
Where
Williams forecast zone
Reported by
Public
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Locations north of Williston received 12 inches of snow.

Heavy Snow, Burke

When
March 5, 12:00 AM CST to March 6, 12:00 AM CST
Where
Burke forecast zone
Reported by
Public
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Columbus received 11 inches of snow.

Heavy Snow, Mountrail

When
March 5, 12:00 AM CST to March 6, 12:00 AM CST
Where
Mountrail forecast zone
Reported by
Public
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Locations north of Plaza received 12 inches of snow.

Heavy Snow, McKenzie

When
March 5, 12:00 AM CST to March 6, 12:00 AM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Watford City received nine inches of snow.

Heavy Snow, Dunn

When
March 5, 12:00 AM CST to March 6, 12:00 AM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Northwestern Dunn County received an estimated nine inches of snow.

Heavy Snow, Divide

When
March 5, 12:00 AM CST to March 6, 12:00 AM CST
Where
Divide forecast zone
Reported by
Public
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Southern Divide County received an estimated ten inches of snow.

Heavy Snow, Dickey

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Ellendale received 19 inches of snow.

Heavy Snow, La Moure

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
La Moure forecast zone
Reported by
Public
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Kulm received 15 inches of snow.

Heavy Snow, McIntosh

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Ashley received 13 inches of snow.

Heavy Snow, McLean

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
McLean forecast zone
Reported by
Public

Garrison received 13 inches of snow.

Heavy Snow, Stutsman

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Locations northwest of Streeter received 12 inches of snow.

Heavy Snow, Emmons

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Emmons forecast zone
Reported by
Trained Spotter
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Hazelton received 12 inches of snow.

Heavy Snow, Burleigh

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Burleigh forecast zone
Reported by
Public
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Locations east of Wilton received 12 inches of snow.

Heavy Snow, Logan

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Locations west of Gackle received 11 inches of snow.

Heavy Snow, Bottineau

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Lansford received 11 inches of snow.

Heavy Snow, Ward

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Ward forecast zone
Reported by
Public

Locations south of Minot received ten inches of snow.

Heavy Snow, Renville

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Renville forecast zone
Reported by
Public
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Sherwood received nine inches of snow.

Heavy Snow, McHenry

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
McHenry forecast zone
Reported by
Public
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Locations north of Velva received nine inches of snow.

Heavy Snow, Wells

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Wells forecast zone
Reported by
Broadcast Media
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Harvey received eight inches of snow.

Heavy Snow, Morton

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Morton forecast zone
Reported by
Public

Locations northwest of Huff received eight inches of snow.

Heavy Snow, Rolette

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Rolette forecast zone
Reported by
Public
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Locations northeast of Nanson received eight inches of snow.

Heavy Snow, Foster

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Southwestern Foster County received an estimated nine inches of snow.

Heavy Snow, Pierce

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Pierce forecast zone
Reported by
Broadcast Media
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Southern Pierce County received an estimated eight inches of snow.

Heavy Snow, Sheridan

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Sheridan forecast zone
Reported by
Broadcast Media
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Northeastern Sheridan County received an estimated eight inches of snow.

Heavy Snow, Mercer

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Mercer forecast zone
Reported by
Public
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Northern Mercer County received an estimated ten inches of snow.

Heavy Snow, Oliver

When
March 5, 7:00 AM CST to March 6, 8:00 AM CST
Where
Oliver forecast zone
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Northern Oliver County received an estimated ten inches of snow.

Blizzard, Adams

When
March 5, 11:00 AM CST to 7:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Sioux

When
March 5, 11:00 AM CST to 7:00 PM CST
Where
Sioux forecast zone
Reported by
ASOS

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Grant

When
March 5, 11:00 AM CST to 7:00 PM CST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Hettinger

When
March 5, 11:00 AM CST to 7:00 PM CST
Where
Hettinger forecast zone
Reported by
ASOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Slope

When
March 5, 11:00 AM CST to 7:00 PM CST
Where
Slope forecast zone
Reported by
ASOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Bowman

When
March 5, 11:00 AM CST to 7:00 PM CST
Where
Bowman forecast zone
Reported by
ASOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Golden Valley

When
March 5, 1:00 PM CST to 7:00 PM CST
Where
Golden Valley forecast zone
Reported by
ASOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Stark

When
March 5, 3:00 PM CST to 7:00 PM CST
Where
Stark forecast zone
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, Billings

When
March 5, 3:00 PM CST to 7:00 PM CST
Where
Billings forecast zone
Reported by
ASOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743886, 743890, 743891, 743897, 744719, 744720, 743865, 743866, 743867, 743868, 743869, 743885, 743889, 743893, 743894, 743895, 743896, 743898, 743899, 743901, 743902, 744716, 744717, 744718, 744721, 744722, 744726, 744727, 744728, 744729, 744730, 744731, 744733, 744732, 744734.